Hail, Union
- When
- March 16, 11:35 PM CST
- Where
- Union County, 0.95 mi NNE of El Dorado
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.213, -92.666
Penny size hail was reported in El Dorado.
A strong frontal boundary pulled up stationary south of Northeast Texas and Northern Louisiana during the early morning hours of March 17th. However, an elevated boundary near 850mb was located nearly stationary across the Middle Red River Valley of Northern Texas into Southern Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong frontal boundary pulled up stationary south of Northeast Texas and Northern Louisiana during the early morning hours of March 17th. However, an elevated boundary near 850mb was located nearly stationary across the Middle Red River Valley of Northern Texas into Southern Arkansas. Flow aloft was mostly west to east across the Southern Plains at this time but subtle weak disturbances and strong deep layer shear resulted in the development of scattered strong to severe thunderstorms across portions of North Central Texas and South Central Oklahoma during the overnight and early morning hours of March 16th-17th. After sunrise, these storms progressed eastward into Southeast Oklahoma, Southwest Arkansas, Northeast Texas and Northwest Louisiana. While the atmosphere was pretty stable at the surface...moderate instability existed aloft which resulted in rather steep mid level temperature lapse rates. This was conducive for the development of large hail which was widespread across the region, ranging from pea size to up to golfball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 16, 10:54 PM CST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 1154 PM CDT WED MAR 16 2016 .AVIATION... ELEVATED WARM FRONT MOVG NWD ACROSS THE AREA...BRINGING 850 MB MOISTURE WITH SCT TO BKN LOW VFR CLOUD DECKS. SOME CIGS MAY FALL TO MVFR FURTHER SOUTH...INCLUDING KLFK TERMINAL. A DISTURBANCE ALONG THIS BOUNDARY WILL BRING A FEW SHOWERS INTO NE TX AFTER 17/15Z AFTN HEATING MAY BE SUFFICIENT FOR SOME THUNDER NE TX DURG AFTN...WITH SHOWERS MORE ISOLD FURTHER NORTH AND EAST ACROSS THE AREA. SFC WIND EASTERLY 5 TO 10 KTS DURG AFTN. MOISTURE WILL DEEPEN BY AROUND 18/00Z AND MAY SEE SCATTERED CONVECTION AREAWIDE...WITH MORE CIGS LOWERING TO MVFR CAT. /VII/. && .PREV DISCUSSION... /ISSUED 908 PM CDT WED MAR 16 2016/ DISCUSSION... A WEAK FRONTAL BOUNDARY NEAR A TPL...LFK...AEX LINE IS SLOWLY TRYING TO RETURN NORTHWARD AS A WARM FRONT LATE THIS EVENING BUT FEEL LIKE IT SHOULD STAY SOUTH OF THE I-20 CORRIDOR THROUGH THE OVERNIGHT HOURS. WHAT IS RETURNING NORTHWARD...MUCH FURTHER NORTHWARD IS A RETURNING ELEVATED BOUNDARY AT THE 5KFT LEVEL. THIS 850MB FRONT WILL MOVE NORTHWARD TO NEAR THE AR/LA BORDER OVERNIGHT AND THE CLOUD COVER WITNESSED ON IR IMAGERY THIS EVENING ACROSS OUR SOUTHERN ZONES SHOULD RETURN WITH IT. ISENTROPIC LIFT...WHILE IT IS WEAK...IS THERE AND WITH IT...A SMALL CHANCE FOR PRECIPITATION OVERNIGHT WITH THE RETURNING MOISTURE. FOR THIS REASON...I HAVE LEFT THE SLIGHT CHANCE POPS GOING THROUGH THE OVERNIGHT HOURS MAINLY SOUTH OF THE I-20 CORRIDOR. TEMPS THUS FAR ARE ON TRACK AS OF 02Z AND WILL NOT BE MAKING ANY CHANGES IN THE TEMPERATURE DEPARTMENT OVERNIGHT. NO UPDATE PLANNED THIS EVENING. 13 PREV DISCUSSION... /ISSUED 549 PM CDT WED MAR 16 2016/ AVIATION... MOSTLY VFR SKC ACROSS AREA ATTM. HOWEVER...COOL FRONTAL BOUNDARY JUST SOUTH OF CWA TO BEGIN LIFTING NWD THIS EVE..WITH LOW VFR CIGS SOUTH OF THIS BOUNDARY OVERNIGHT...AFFECTING NE TX BEFORE 17/06Z AND REMAINDER OF CWA AFTER 17/06Z. THESE CLOUDS WILL SCATTER AS N-SE WINDS SUSTAIN AT 5 TO 10 KTS DURG THE MORNING THUR. INSTABILITY AND DAYTIME HEATING ALLOW FOR SOME AFTN CONVECTION....MAINLY NE TX WITH BETTER CHANCE OF AFTN TSTMS...AND TEMPO MID/LATE AFTN RW FURTHER EAST ACROSS AREA./VII/. && .PRELIMINARY POINT TEMPS/POPS... SHV 52 76 55 68 / 10 30 40 40 MLU 51 76 54 68 / 20 30 40 40 DEQ 40 72 48 63 / 0 20 30 30 TXK 47 74 52 66 / 0 20 30 30 ELD 44 74 49 67 / 0 20 30 30 TYR 54 74 57 69 / 10 30 40 40 GGG 52 75 55 69 / 10 30 40 40 LFK 61 78 61 73 / 20 40 40 40 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1152 AM CDT WED MAR 16 2016 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-171700- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO- RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN- GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP- MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK- PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE- 1152 AM CDT WED MAR 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THURSDAY AND FRIDAY...AS WEAK UPPER LEVEL DISTURBANCES MOVE OVER THE AREA ATOP A WEAK SURFACE FRONT THAT WILL LIFT BACK NORTHWARD INTO EAST TEXAS AND NORTH LOUISIANA. RAINFALL AMOUNTS WILL GENERALLY RANGE FROM A QUARTER INCH OR LESS ACROSS MUCH OF THE AREA...ALTHOUGH AMOUNTS OF A HALF INCH TO NEAR AN INCH WILL BE POSSIBLE OVER DEEP EAST TEXAS AND THE SOUTHERN SECTIONS OF NORTH CENTRAL LOUISIANA. THESE SHOWERS AND ISOLATED THUNDERSTORMS WILL DIMINISH FROM NORTH TO SOUTH SATURDAY AS MUCH COOLER AND DRIER AIR SPILLS BACK SOUTHWARD WITH THE NEXT COLD FRONTAL PASSAGE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT. 19
The Shreveport radar (KSHV), 139 km away, was scanning. The volume nearest the first event began at 05:34 UTC.
7 hail. Local standard time, as filed.
Penny size hail was reported in El Dorado.
Quarter size hail fell just north of Taylor.
Pea to dime size hail was reported in the community of Bussey.
Penny size hail fell at the intersection of Jefferson Ave. and Arkansas Blvd.
Penny size hail was reported at the Miller County Sheriffs Office.
Half dollar size hail fell 6 miles east of Texarkana.
Quarter size hail fell in Texarkana, Arkansas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616305, 616306, 616308, 616309, 616311, 616313, 616314.